Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Shreveport, LA

August 23, 2017Hempstead County, Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Aug 23, 2017, 5:07 AM CDT for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 5:07 AM CDT (10:07 UTC)
Expired
Aug 23, 2017, 8:00 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 146 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:00 AM CDTFLASH FLOODCenter Point, ARPUBLIC REPORTS WATER OVER THE ROAD NEAR THE INTERSECTION OF HWY 278 AND HWY 26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS54 KSHV 231007
FFWSHV
ARC057-061-133-231300-
/O.NEW.KSHV.FF.W.0034.170823T1007Z-170823T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
507 AM CDT WED AUG 23 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northwestern Hempstead County in southwestern Arkansas...
  Northeastern Sevier County in southwestern Arkansas...
  East central Howard County in southwestern Arkansas...

* Until 800 AM CDT

* At 505 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dierks, Corinth, Center Point, Muddy Fork and Lebanon. 

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3401 9382 3401 9379 3400 9381 3394 9407
      3410 9410 3417 9382

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:39 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 22, 11:39 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1139 PM CDT Tue Aug 22 2017

.AVIATION...
Scattered showers and thunderstorms well northwest of ktxk have
been maintained by a nearby cold frontal boundary for the majority
of the evening, but has since showed signs of oozing southeast to
across northern McCurtain county. Short term and high-res computer
models hint at this activity struggling to make southward
progress, hence remaining north of ktxk, but a VCSH mention for
the said terminal is not unreasonable. The frontal boundary is
expected to continue its slow southeastward movement overnight
through tomorrow which will veer the light southerly/variable
winds to the north-northeast at 4-7 kts. Tomorrow's daytime
heating coupled with a lingering boundary and moist low
atmospheric levels, will result in -SHRA/-TSRA, though latest
model runs do not keep the convection confined to the boundary. It
is shown to become isolated-scattered in nature, making it
difficult to pin-point terminal impingement. Confidence is high
enough to insert a TEMPO group for -TSRA at keld and ktxk where
the convection may hold together, but break apart as it progresses
southward. Elsewhere, a VCTS during the afternoon-early evening
hours seem reasonable. Otherwise, SKC-FEW VFR CIGS late tonight
will become SCT-BKN by tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 1006 PM CDT Tue Aug 22 2017/

UPDATE...
Scattered convection continues to shift south ahead of a slow
moving cold front draped across central AR/OK. This trend should
continue into the overnight hours as the front pushes into our
northern zones. Diurnal convection farther south has long since
dissipated so the current POP forecast looks to be on track for
the overnight hours. The only change was to adjust cloud cover as
convective debris is pushing farther south than anticipated at
this point in the evening. Otherwise, will let the remainder of
the forecast ride for now. Updated text products will be out
shortly.

/19/

PREV DISCUSSION... /issued 342 PM CDT Tue Aug 22 2017/

DISCUSSION...
Cold front draped across nrn AR/OK, associated with the upper
trof over SE Canada, continues to make its way swd this aftn.
Line of storms has developed along a swd-moving outflow boundary,
ahead of the cold front. Outflow storms will likely dissipate
with the loss of daytime heating this evening, but additional
storms will be possible as the front moves swd into our region
tonight/Wed. Front will move s of the region by Thursday, leaving
us with only slight chances for aftn convection for the latter
half of the work week. Cold front will bring cooler temps to the
region, only topping out in the 80s for Thursday/Friday.

Big story of the fcst for the next few days will be what happens
with the remnants of Harvey, which are currently over the Yucatan
Peninsula of Mexico. The remnants are fcst to move into the srn
Gulf of Mexico Wednesday and continue nnwwd onto the TX Coastal
Bend. Much uncertainty with the track of Harvey. Models have
adjusted the track nwd each run for at least the last 24 hours of
runs. Latest GFS/Euro/Canadian runs have the storm stalling/wobbling
just onshore /or even back into open waters/ before making an ewd
push along the TX coast. This is new to the most recent model
runs, so it will be interesting to see what happens in future
runs. Additional upper air soundings will be incorporated into the
models beginning with the 18Z runs today, so hopefully some
improved run-to-run consistency will be realized over the next
couple of days. Our very best first guess of what Harvey will mean
to our region places us seeing two to four inches of rainfall
areawide, with isolated higher amounts likely, beginning Saturday
and continuing through midweek next week. PoP/QPF grids lean to
the conservative side of things, considering that we are four or
five days out from these impacts. One thing is certain, one can
expect a lot of adjustments to the forecast over the next several
days. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  93  72  88 /  20  40  30  20
MLU  75  90  70  85 /  10  40  30  20
DEQ  73  86  66  85 /  50  40  20  10
TXK  74  87  68  85 /  30  40  30  10
ELD  74  87  68  85 /  20  40  20  10
TYR  75  91  73  87 /  20  40  30  20
GGG  75  92  72  88 /  20  40  30  20
LFK  75  94  74  89 /  10  40  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/19/12
Hazardous weather outlook, Aug 22, 11:20 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1120 AM CDT Tue Aug 22 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1120 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Heat index values near 105 are expected again this afternoon, so
take precautions to prevent heat related injuries. At the same
time, isolated to perhaps scattered showers and thunderstorms
will be developing this afternoon. Some of these storms could
produce gusty winds, frequent lightning, and brief, heavy
downpours. Overnight, new thunderstorm activity from the north
along a cold front may move into the area by daybreak. Otherwise,
no other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will become more widespread into midweek as the cold
front slowly moves South of I-20 briefly and then lifts back
northward.

In addition, the remnant of tropical depression Harvey is over
the Yucatan Peninsula now and will move across the Western Gulf
of Mexico, regaining storm status and then making landfall on the
Texas coastal bend. Harvey is forecast to move northeastward into
our area early this weekend. Preliminarily, widespread rainfall
amounts of two to four inches are expected, with higher amounts
possible. These amounts could increase as the track forecast comes
into better focus.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:35 AM CDTAreal Flood AdvisorySHVHoward, Sevier3 hr
Aug 23, 6:47 AM CDTAreal Flood AdvisorySHVHempstead, Howard, Little River, Sevier3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.